Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Lake Charles, LA

April 7, 20185 parishes in Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 7, 2018, 1:41 AM CDT for 5 parishes in Louisiana; Newton County, Texas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2018, 1:41 AM CDT (06:41 UTC)
Expired
Apr 7, 2018, 2:45 AM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA, Vernon Parish, LA, Newton County, TX

The radar

The Lake Charles radar (KLCH), 57 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 1:44 AM CDTTORNADO 15 Ene Tulla, LATORNADO TOUCHED DOWN ALONG LA HWY 394 NEAR THE UPPER PART OF BUNDICK LAKE, DAMAGING SEVERAL HOMES. A MOBILE HOME LOST MOST OF ITS ROOF, AND SEVERAL OTHER HOMES HAD TREES LAND ON THEM. SEVERAL TREES WERE BLOWN DOWN ALONG LA HWY 1147 AS WELL.
Apr 7, 1:47 AM CDTTSTM WND DMG1 W Bundick Lake, LAPUBLIC REPORTED POWER LINES AND TREES DOWN, ONE TRAILER DAMAGED ALONG HWY 394 NEAR BUNDICK LAKE.
Apr 7, 1:50 AM CDTTSTM WND DMGBundick Lake, LAPUBLIC REPORTED TREES UPROOTED AND SHED AND CARPORT DEMOLISHED NEAR BUNDICK LAKE.
Apr 7, 2:14 AM CDTTORNADO 14 Wsw Oberlin, LATORNADO TOUCHED DOWN BRIEFLY ALONG NURSERY ROAD SOUTHWEST OF OBERLIN, BLOWING DOWN SEVERAL TREES AND DAMAGING A SMALL SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 8:53 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS54 KLCH 070641
SVRLCH
LAC003-011-019-053-115-TXC351-070745-
/O.NEW.KLCH.SV.W.0027.180407T0641Z-180407T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
141 AM CDT SAT APR 7 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson Davis Parish in southwestern Louisiana...
  Beauregard Parish in southwestern Louisiana...
  Northeastern Calcasieu Parish in southwestern Louisiana...
  Southeastern Vernon Parish in west central Louisiana...
  Allen Parish in southwestern Louisiana...
  West central Newton County in southeastern Texas...

* Until 245 AM CDT

* At 140 AM CDT, severe thunderstorms were located along a line
  extending from near Cravens to near Tulla to Oretta to near
  Bancroft, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Charles, Oakdale, Westlake, Kinder, Oberlin, Rosepine,
  Elizabeth, Fenton, Reeves, Dry Creek, Singer, Moss Bluff, De
  Ridder, Sugartown, De Quincy, Ragley, Fields, Mittie, Grant and
  Deridder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3083 9260 3075 9260 3044 9272 3030 9291
      3018 9319 3057 9388 3063 9361 3072 9339
      3097 9329
TIME...MOT...LOC 0640Z 292DEG 33KT 3091 9310 3069 9325 3052 9343 3051
9370

HAIL...1.00IN
WIND...60MPH
 
$$

RACKLEY
1 follow-up statement
311 
WWUS54 KLCH 070712
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
212 AM CDT SAT APR 7 2018

LAC115-TXC351-070722-
/O.CAN.KLCH.SV.W.0027.000000T0000Z-180407T0745Z/
Vernon LA-Newton TX-
212 AM CDT SAT APR 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON PARISH IN
WEST CENTRAL LOUISIANA AND WEST CENTRAL NEWTON COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled. Gusty winds and 
frequent lightning are still possible.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southwestern and west central Louisiana.

LAT...LON 3088 9285 3083 9260 3075 9260 3044 9272
      3030 9291 3018 9319 3045 9367 3052 9349
      3057 9328 3064 9316 3076 9308 3088 9303
TIME...MOT...LOC 0712Z 292DEG 33KT 3080 9279 3058 9294 3041 9312 3040
9339

$$

LAC003-011-019-053-070745-
/O.CON.KLCH.SV.W.0027.000000T0000Z-180407T0745Z/
Jefferson Davis LA-Beauregard LA-Calcasieu LA-Allen LA-
212 AM CDT SAT APR 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN JEFFERSON DAVIS...SOUTHEASTERN BEAUREGARD...
NORTHEASTERN CALCASIEU AND ALLEN PARISHES...

At 212 AM CDT, severe thunderstorms were located along a line
extending from near Elizabeth to Harmony to Topsy to near De Quincy,
moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lake Charles, Oakdale, Westlake, Kinder, Oberlin, Elizabeth, Fenton,
Reeves, Dry Creek, Moss Bluff, Sugartown, De Quincy, Ragley, Mittie,
Grant, Dequincy, Topsy, Lebleu Settlement, Gillis and Allen Parish
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3088 9285 3083 9260 3075 9260 3044 9272
      3030 9291 3018 9319 3045 9367 3052 9349
      3057 9328 3064 9316 3076 9308 3088 9303
TIME...MOT...LOC 0712Z 292DEG 33KT 3080 9279 3058 9294 3041 9312 3040
9339

HAIL...0.88IN
WIND...60MPH
 
$$

RACKLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:21 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 7, 12:21 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1221 AM CDT Sat Apr 7 2018

.DISCUSSION...
07/06Z TAF Issuance.

&&

.AVIATION...
BKN band of convection continues to move slowly south, currently
affecting AEX. Activity is still expected to reach the I-10
terminals between 09-12Z. A mix of VFR/MVFR conditions will trend
toward widespread MVFR through 09Z. A cold front will move through
the region after 12Z. Winds will shift northwesterly then
northerly in the wake of the front late tonight into early
Saturday, with sustained speeds ~15 KT and gusts up to 25 KT
during the day. Overrunning moisture will maintain IFR to low MVFR
cigs through the day.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  38  67  53  75 /  10  10  20  30
LCH  43  69  59  77 /  10  10  20  30
LFT  43  68  58  76 /  10  10  20  30
BPT  44  70  61  77 /  10  10  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 1 AM CDT early this morning
     for GMZ450-452-455-470-472-475.

&&

AVIATION...24
Hazardous weather outlook, Apr 6, 9:23 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
923 PM CDT Fri Apr 6 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
080230-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
923 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT
SATURDAY...

Storms are moving south and will move into southeast texas and
southern Louisiana through the evening into the overnight hours.
Storms will produce large hail... numerous cloud to ground
lightning strikes... very strong and gusty winds and isolated
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-080230-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
923 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 5 AM CDT
SATURDAY...

Storms are moving south and will move into Sabine lake...
Calcasieu lake and Vermilion Bay during the overnight hours.
Storms will produce large hail... numerous cloud to ground
lightning strikes... very strong and gusty winds and isolated
tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

K. Kuyper

In the hours before

Local storm report, Apr 6, 11:17 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1117 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             2 ENE DEVILLE           31.36N 92.13W
04/06/2018  E1.00 INCH       RAPIDES            LA   PUBLIC

&&

ML
Special weather statement, Apr 7, 12:30 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1230 AM CDT SAT APR 7 2018

LAZ027-TXZ260-070615-
Vernon LA-Northern Newton TX-
1230 AM CDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERNON PARISH IN WEST
CENTRAL LOUISIANA AND NORTHEASTERN NEWTON COUNTIES UNTIL 115 AM
CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hornbeck to Anacoco to near Toledo Bend
Dam. Movement was southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leesville, Anacoco, Toledo Bend Dam, Fort Polk, Slagle, Deridder, New
Llano, Hornbeck, Hutton, Burr Ferry, Kurthwood, Simpson and
Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
central and west central Louisiana...and southeastern Texas.

LAT...LON 3136 9299 3134 9297 3110 9302 3092 9329
      3115 9364 3118 9360 3117 9358 3119 9355
      3121 9355 3128 9343 3136 9339 3137 9303
TIME...MOT...LOC 0529Z 298DEG 23KT 3137 9332 3125 9336 3117 9350

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:33 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides, Vernon57 min
Apr 6, 10:29 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides, Vernon61 min
Apr 6, 11:47 PM CDTSevere Thunderstorm WarningLCHVernon58 min
Apr 7, 12:30 AM CDTSpecial Weather StatementLCHVernon45 min
Apr 7, 12:42 AM CDTSevere Thunderstorm WarningLCHBeauregard48 min
Apr 7, 1:03 AM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon42 min
Apr 7, 1:06 AM CDTTornado WarningLCHBeauregard, Vernon39 min
Apr 7, 1:27 AM CDTTornado WarningLCHBeauregard33 min
Apr 7, 1:53 AM CDTTornado WarningLCHAllen, Beauregard37 min
Apr 7, 2:15 AM CDTTornado WarningLCHAllen, Evangeline13 min
Apr 7, 2:35 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry40 min
Apr 7, 2:40 AM CDTSpecial Weather StatementLCHCalcasieu50 min
Apr 7, 2:47 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu43 min
Apr 7, 3:05 AM CDTSpecial Weather StatementLCHCameron40 min
Apr 7, 3:12 AM CDTSevere Thunderstorm WarningLCHAcadia, Avoyelles, Evangeline, Iberia, Lafayette, Saint Landry and 1 more34 min
Apr 7, 3:24 AM CDTSpecial Marine WarningLCH66 min
Apr 7, 3:48 AM CDTSmall Craft AdvisoryLCH25 hr
Apr 7, 3:52 AM CDTWind AdvisoryLCHAllen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more17 hr
Apr 7, 3:55 AM CDTSpecial Weather StatementLCHCameron, Vermilion50 min
Apr 7, 4:22 AM CDTSpecial Weather StatementLCHSaint Martin38 min
Apr 7, 4:31 AM CDTSpecial Marine WarningLCH59 min
Apr 7, 6:28 AM CDTSpecial Marine WarningLCH47 min
Apr 7, 10:14 AM CDTSpecial Marine WarningLCH61 min
Apr 7, 10:20 AM CDTSpecial Weather StatementLCHCameron40 min
Apr 7, 11:10 AM CDTSpecial Marine WarningLCH65 min
Apr 7, 12:01 PM CDTSpecial Marine WarningLCH59 min
Apr 7, 12:47 PM CDTSpecial Marine WarningLCH58 min
Apr 7, 1:40 PM CDTSpecial Marine WarningLCH65 min
Apr 7, 2:51 PM CDTSpecial Weather StatementLCHRapides39 min
Apr 7, 3:59 PM CDTSpecial Marine WarningLCH61 min
Apr 7, 4:17 PM CDTSpecial Marine WarningLCH58 min
Apr 7, 2:02 AM CDTSpecial Weather StatementLCHJasper43 min
Apr 7, 9:04 AM CDTRiver Flood WarningLCHHardin, Jasper3 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.